I had my third stoma check-up this morning. The nurse is really happy with how my stoma is looking at the moment; she said the separation her colleague noticed last time is normal and seems to be healing ok so she’s not worried. Next appointment is in three months unless I have any problems.
Also, I only have another week and a bit of steroids then I stop taking them (hopefully for the last time)! I can’t wait because it feels like I’ve been on them forever. They make my stomach and face bloat, both of which have gone down quite a bit now that I’ve tapered to a low dose, and my appetite goes from “meh, food” to “EAT EVERYTHING IN SIGHT!” so it’ll be nice to finally finish them once and for all.
This was a couple of minutes after standing, walking about five slow steps and sitting back down again.
To answer @bendywarrior ’s questions, it is much lower when I’m laid down (between 70 and 90) but this is normal for me if I’m standing or sitting down. It does slow slightly if I go from standing to sitting sometimes too.
I don’t remember if I’ve already mentioned this but I’ve had an abnormally high resting heart rate since leaving the hospital at the beginning of April. (And by high, I mean consistently higher than 110bpm).
I have since spoken to my GP and had a blood test to check my potassium levels, which came back fine, as well as an ECG. The ECG showed a regular but high heart rate of around 90-100 so they’ve referred me to the hospital out-patient cardio clinic to have another type of ECG (the proper name of which escapes me) where they put goop on your chest and use a scanner to watch your heart beating. Fingers crossed they’ll figure out what’s causing it. I’m still on prednisolone, which I know can cause a rise in heart rate, but it’s never been this high before. I’m hoping it’s nothing serious. Someone from IBDSuperheroes has suggested it could be the beginnings of POTS so I’ll talk to the doctor when I go for the ECG.
I’ve just spoken to the doctor again today; my xray came back ok – no toxic megacolon. Also, the surgical team are still going to come talk to me but it won’t be for a day or two, I imagine.
The steroids seem to be working as well (much better than last time) so my inflammatory markers are lower and my appetite is coming back so I’m hopefully putting on a bit more weight. I’m also hoping that this means to c. diff infection is on its way out as my BM have slowed a little since starting the steroids.
So, the doctor has been round. For starters, he wants to start me back on steroids to fight any inflammation in my gut. My stomach is very tender at the moment which has caused him some concern so he wants another xray done. But he’s also mentioned surgery and is going to have a surgical team and a stoma nurse come talk to me. Needless to say, I’m worried and got a bit upset once he’d left. But I know it’ll be for the best in the long term.
My GI has advised that I stop the steroids completely, and given that I haven’t been on them for an extensive amount of time, and that was already on a rapid taper, he said it would be safe to stop them entirely without tapering. He also said that I should start feeling the antibiotics kicking in fully in about a week so I should be feeling a lot better in time for my busy work week and then my week off.
So, it turns out I do have an infection which explains why I’ve not been getting any better. I’m being put on antibiotics to treat it so hopefully things will start to improve soon. When I spoke to him yesterday, my GI said the infection was being caused by both the prednisolone and the co-trimoxazole so I’m now having to rapidly tapper the steroids so I can stop them safely, and I’ve already stopped the co-trimoxazole which he also advised to do. I’ll be starting the antibiotics this evening so I’m really hoping they start to work quickly because I’ve got to work all weekend and could use a break from my explosive gut.
They’ve over-done it a bit though as I know have enough mercaptopurine and mesalasine to last me several months! I’ve got nine weeks of prednisolone (the extra week of 40mg daily was mostly given whilst in hospital, so only eight weeks left). I’m taking Adcal-D3, co-trimoxazole and colicalciferal for the duration of the steroid course, and the next humira doses are in just over a week. Then it’s once every two weeks.
They also gave me some fortisip drinks, like last time, to help get my nutrition intake whilst I recover.
I’m exhausted from going through everything but I’ll admit I’d be totally lost if I didn’t have Medisafe on my phone. For those who don’t know, it’s an app that allows you to list all your medications, when and how many you have to take, and it’ll remind you to take them at the right times. You can “take”, “skip”, or “reschedule” meds which is so much easier than setting alarms all over the place. It can be a tad glitch-y but it’s been mostly fine for me. I’m sure there are other medication apps out there but this is the one I found works for me. Does anyone else you an app like this to keep track of their meds?
The doctors came round this morning to see how I was feeling and check how many BM I’m having daily. He looked over my stool diary and said he wanted to wait until tomorrow before seeing about discharging me. I’m feeling pretty bumbed by this but I know I’m not reacting as quickly to things as they’d like so it’s the best place for me right now. I’m beginning to wonder if it’s possible to develop an immunity to things like prednisolone.
I’ve just had the doctor come round and they’ve decided to put me onto humira, starting with four injections today. They’re also going to change the steroids I’m currently on – which I hope is only whilst I’m in here and won’t be yet another eight week course. Provided it all works, I should be home by Wednesday.